Alert archive / New Mexico / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Albuquerque, NM

March 8, 2009Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 8, 2009, 12:29 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 12:29 PM MDT (18:29 UTC)
Expired
Mar 8, 2009, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4326 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 081829
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT SUN MAR 8 2009

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON UNTIL 700 PM FOR
NORTHEAST HIGHLANDS...EAST CENTRAL AND NORTHEAST PLAINS FOR
STRONG WINDS AND LOW HUMIDITIES...


...FIRE WEATHER WATCH MONDAY AFTERNOON NORTHEAST HIGHLANDS...EAST
CENTRAL AND NORTHEAST PLAINS FOR STRONG WINDS AND LOW
HUMIDITIES...

.AN AREA OF LOW PRESSURE OVER SOUTHEAST COLORADO WILL STRENGTHEN
WINDS THIS AFTERNOON ACROSS THE NORTHEAST HIGHLANDS...THE EAST
CENTRAL AND NORTHEAST PLAINS. THE STRONG WINDS COMBINED WITH
HUMIDITIES BELOW 15 PERCENT WILL CREATE RED FLAG CONDITIONS THIS
AFTERNOON. THE AREA OF LOW PRESSURE IS FORECAST TO RE-DEVELOP
OVER SOUTHEAST COLORADO MONDAY FOR ANOTHER AFTERNOON OF RED FLAG
CONDITIONS IN NORTHEAST AND EAST CENTRAL NEW MEXICO.


NMZ103-104-108-090230-
/O.NEW.KABQ.FW.W.0018.090308T1829Z-090309T0100Z/
/O.CON.KABQ.FW.A.0018.090309T1800Z-090310T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
1229 PM MDT SUN MAR 8 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NMZ107-090100-
/O.NEW.KABQ.FW.W.0018.090308T1829Z-090309T0100Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
1229 PM MDT SUN MAR 8 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$
1 follow-up statement
000 
WWUS85 KABQ 090058
RFWABQ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 PM MDT SUN MAR 8 2009

...FIRE WEATHER WATCH MONDAY AFTERNOON NORTHEAST HIGHLANDS...EAST
CENTRAL AND NORTHEAST PLAINS FOR STRONG WINDS AND LOW
HUMIDITIES...

.SURFACE LOW PRESSURE DEEPENING OVER SOUTHEAST COLORADO...WINDS
GUSTING TO 50 MPH IN THE AFTERNOON...STRONG UPPER ATMOSPHERE WINDS
AND HUMIDITIES DROPPING TO THE SINGLE DIGITS WILL CREATE
CONDITIONS FAVORABLE FOR DANGEROUS FIRE WEATHER ON MONDAY OVER THE
NORTHEAST HIGHLANDS...THE ADJACENT NORTHEAST PLAINS...AND THE
EASTERN PLAINS. FORECASTS CALL FOR IMPROVING CONDITIONS TOWARD
SUNSET...AS WIND SPEEDS DECREASE AND HUMIDITIES RECOVER GRADUALLY
TO NEAR 20 PCT.

NMZ103-104-108-091400-
/O.EXP.KABQ.FW.W.0018.000000T0000Z-090309T0100Z/
/O.CON.KABQ.FW.A.0018.090309T1800Z-090310T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
658 PM MDT SUN MAR 8 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING.

FOR THIS EVENING...GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE
LOCALLY IN SPOTS FOR ANOTHER HOUR OR TWO. DECREASING WIND SPEED
AND HUMIDITIES RISING TO NEAR 20 PCT BY MID EVENING WILL EASE THE
LOCAL FIRE WEATHER DANGER.

FOR SUNDAY...RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20
FOOT WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST
TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

&&

$$

NMZ107-090200-
/O.EXP.KABQ.FW.W.0018.000000T0000Z-090309T0100Z/
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
658 PM MDT SUN MAR 8 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING. 

GUSTY WINDS AND LOW HUMIDITIES WILL CONTINUE LOCALLY IN SPOTS FOR
ANOTHER HOUR OR TWO. DECREASING WIND SPEED AND HUMIDITIES RISING
TO NEAR 20 PCT BY MID EVENING WILL EASE THE LOCAL FIRE WEATHER
DANGER.

$$

SHY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 8, 3:37 AM MDT, 8 hours 52 minutes earlier.

Area forecast discussion, Mar 8, 3:37 AM MDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
337 AM MDT SUN MAR 8 2009

.DISCUSSION...
A WELCOMED RESPITE FROM THE STRONG WINDS AND WIDESPREAD CRITICAL
FIRE WEATHER IS EXPECTED TODAY. WINDS WILL AT LEAST BECOME BREEZY
THIS AFTERNOON ESPECIALLY OVER THE EASTERN PLAINS ESPECIALLY ALONG
AND NORTH OF INTERSTATE 40.

OF CONCERN IS THE DEVELOPMENT OF A LEAD SHORTWAVE TROUGH LOCATED
OVER THE EASTERN PACIFIC EARLY THIS MORNING. EVIDENCE OF A
BAROCLINIC LEAF IN PLACE PER EARLY MORNING ENHANCED WATER VAPOR
IMAGERY. THIS FEATURE HAS BEEN SHOWN CONSISTENTLY BY THE ECWMF THE
PAST COUPLE OF DAYS WITH THE GFS NOW COMING IN LINE WITH THIS
FEATURE. PER COORDINATION WITH WFO EPZ AND MODEL ANALYSIS...WILL
ADD SLIGHT CHANCE TO CHANCE POPS OVER MAINLY SOUTHERN PORTIONS OF
THE CWA WHERE A QUICK SHOT OF LIFT ASSOCIATED WITH A FAST MOVING
JET AND SHORTWAVE WILL IMPACT THE AREA LATE TONIGHT AND EARLY
MONDAY. HIGHER ELEVATIONS COULD SEE SOME SNOW SHOWERS OVERNIGHT
TONIGHT WITH MAINLY RAIN SHOWERS ELSEWHERE. ENOUGH MID LEVEL
INSTABILITY COULD INTERACT WITH THE JET TO PRODUCE SOME ELEVATED
CONVECTION WITH THIS FEATURE. HAVE GONE AHEAD AND ADDED ISOLATED
THUNDER MENTION TO THE GRIDS TO ACCOUNT FOR THIS. AS STATED
IN THE FIRE WEATHER SECTION BELOW...THIS CREATES UNCERTAINTY WITH
MOISTURE RETURN FOR POTENTIAL CRITICAL FIRE WEATHER CONDITIONS ON
MONDAY. CONSIDERING THE VERY DRY PREVALENT CONDITIONS AND THE
EXPECTED DEVELOPMENT OF A RATHER STRONG SURFACE LOW/LEE
TROUGH...WILL GO AHEAD WITH A FIRE WEATHER WATCH FOR MONDAY
AFTERNOON AS MIXING OF DRY AIR AND WINDY CONDITIONS ARE STILL A
GOOD POSSIBILITY DURING THE AFTERNOON AND EARLY EVENING.

MAIN UPPER TROUGH EJECTS OUT OF THE ROCKIES MONDAY NIGHT AND
TUESDAY WITH ANOTHER ROUND OF HIGHER ELEVATION SNOW SHOWERS
POSSIBLE. MINOR ACCUMULATIONS A POSSIBILITY FROM 7500 FT UP AND
CONFINED MAINLY TO THE NORTHERN MOUNTAINS AS THE MAIN DYNAMICS
PASS BY TO THE NORTH. BEHIND THE UPPER LEVEL FEATURE...ANOTHER
ROUND OF STRONG WINDS POSSIBLE OVER THE EASTERN PLAINS DURING
TUESDAY AFTERNOON. WILL HAVE TO WATCH FOR POTENTIAL ADVISORY LEVEL
WINDS AND OR FIRE WEATHER CONCERNS.

WEAK FRONT TO APPROACH NEW MEXICO LATE TUESDAY OR EARLY WEDNESDAY
WITH A WIND SHIFT TO THE EAST/NORTHEAST AND COOLER TEMPS FROM JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS EXPECTED
ON WEDNESDAY.

MIDDLE TO LATTER HALF OF THE WORKWEEK STILL LOOKS UNCERTAIN
BETWEEN THE LONG RANGE MODELS. STILL A POSSIBILITY FOR SOME
MOISTURE RETURN TOWARD THE LATTER HALF OF THE WORKWEEK AND WILL
CONTINUE WITH THE INHERITED POPS FROM PRIOR SHIFTS. STILL DOES NOT
LOOK LIKE ANY SIGNIFICANT CHANCES FOR PRECIPITATION IN THE
EXTENDED.

KW

&&

.AVIATION...
VFR CONDITIONS PREVAIL ALL AIRPORTS. LOCALLY GUSTY WINDS UP TO 35
KNOTS WILL REDEVELOP OVER THE EASTERN PLAINS THIS AFTERNOON. SCT
CLOUDS OVER THE SANGRE DE CRISTO MOUNTAINS DURING THE PREDAWN HOURS
MAY CREATE SOME LOCALIZED MTN OBSCURATIONS THRU SUNRISE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. GUYER

&&

.FIRE WEATHER...
AFTER A WIDESPREAD CRITICAL FIRE WEATHER DAY ON SATURDAY...LOCALLY
GUSTY WINDS AND CONTINUED DRY CONDITIONS WILL AFFECT A MUCH SMALLER
AREA OF THE CENTRAL HIGH PLAINS AND NE PLAINS TODAY. HAVE OPTED TO
LEAVE RED FLAGS AT BAY THIS AFTERNOON SINCE CONDITIONS ARE QUITE
MARGINAL...WITH 20 FOOT WINDS BETWEEN 15 AND 20 MPH AND RH VALUES
AROUND 10 PERCENT. HAINES VALUES ARE HIGHER TODAY OVER THE PLAINS...
5 TO 6...BUT ALSO OVER THE CORRESPONDING SMALL AREA. RH RECOVERIES
OVERNIGHT WILL BE EXCELLENT OVER THE SOUTHERN THIRD OF THE REGION
AND FAIR OVER THE NE PLAINS.

THE NEXT SYSTEM APPROACHES THE REGION MONDAY AFTERNOON WITH STRONGER
WINDS AGAIN OVER THE EASTERN PLAINS. THE EMERGING DIFFERENCE FROM
MODEL RUNS TODAY IS THE INCREASING MOISTURE AND INSTABILITY AS A
LEAD SHORTWAVE SLIDES QUICKLY OVER THE AREA. RED FLAG CONDITIONS
MAY BECOME CONFINED MORE TO THE NE PLAINS FROM THE EASTERN PART OF
ZONE 103 TO 104 AND THE NORTHERN PART OF 108. WILL PLACE A WATCH
OVER THE AREA NOW BUT CONFIDENCE IS BASED ON EVOLUTION OF HOW FAR
NORTH SURFACE MOISTURE AND MID LEVEL CLOUD COVER MAKES IT.

THE MAIN UPPER TROUGH THEN APPROACHES NM ON TUESDAY...WITH EVEN
STRONGER WINDS POSSIBLE AND MORE WIDESPREAD FIRE WEATHER CONCERNS.
MODELS THEN SHOW A FAIRLY STRONG SURFACE COLD FRONT DIVING SOUTH
OVER THE PLAINS TUESDAY NIGHT USHERING IN COLDER AND MORE STABLE
AIR INTO THE REGION. CONDITIONS THROUGH THE REMAINDER OF THE WEEK
LOOK MUCH QUIETER.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  31  60  32 /   0   0   0   0
GALLUP..........................  58  26  57  24 /   0   0   0   5
GRANTS..........................  59  25  60  25 /   0   0   0   5
GLENWOOD........................  65  31  66  30 /   0  10  10   0
CHAMA...........................  46  18  48  19 /   0   0   5  10
LOS ALAMOS......................  55  26  56  27 /   0   0   0  10
RED RIVER.......................  43  18  45  22 /   0   0   0  20
TAOS............................  52  23  55  25 /   0   0   0  10
SANTA FE........................  56  32  58  32 /   0   0   5   5
SANTA FE AIRPORT................  57  30  60  27 /   0   0   5   5
ESPANOLA........................  61  25  63  28 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  61  38  64  38 /   0   0   5   5
ALBUQUERQUE VALLEY..............  63  31  67  30 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  61  33  64  33 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  63  35  67  37 /   0   0   5   5
SOCORRO.........................  69  33  70  34 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  56  29  60  29 /   0   0   5   5
MORIARTY/ESTANCIA...............  59  28  63  30 /   0   0   5   5
CARRIZOZO.......................  66  35  67  35 /   0  10  10   0
RUIDOSO.........................  59  33  58  34 /   0  20  20   0
RATON...........................  62  24  63  24 /   0   0   0   5
LAS VEGAS.......................  59  30  60  30 /   0   0   5   5
ROY.............................  62  33  63  35 /   0   0   5   5
CLAYTON.........................  65  32  69  32 /   0   0   5   5
SANTA ROSA......................  70  37  72  36 /   0   0   5   5
TUCUMCARI.......................  72  38  74  41 /   0   0  10   0
FORT SUMNER.....................  73  38  75  39 /   0   0  10   5
CLOVIS..........................  72  37  74  42 /   0   0  10   0
PORTALES........................  74  40  75  40 /   0   0  10   0
ROSWELL.........................  74  43  76  43 /   0   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-108.

&&

17/GUYER
Hazardous weather outlook, Mar 8, 5:49 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT SUN MAR 8 2009

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
549 AM MDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY TO
OCCUR OVER THE NORTHEAST PLAINS MONDAY AFTERNOON AND ARE POSSIBLE
ON TUESDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MONDAY
AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:48 AM MDTFire Weather WatchABQHarding, San Miguel, Union25 hr

Nearby

Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.